A lower dimensional linear equation approach to the M-tensor complementarity problem

Abstract

We are interested in finding a solution to the tensor complementarity problem with a strong M-tensor, which we call the M-tensor complementarity problem. We propose a lower dimensional linear equation approach to solve that problem. At each iteration, only a lower dimensional system of linear equation needs to be solved. The coefficient matrices of the lower dimensional linear systems are independent of the iteration after finitely many iterations. We show that starting from zero or some nonnegative point, the method generates a sequence of iterates that converges to a solution of the problem monotonically. We then make an improvement to the method and establish its monotone convergence. At last, we do numerical experiments to test the proposed methods. The results positively support the proposed methods.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Berman, A., Plemmons, R.J.: Nonnegative Matrices in the Mathematical Sciences, Classics Edition. SIAM, Philadelphia (1994)

    Book  Google Scholar 

  2. 2.

    Bader, B.W., Kolda, T.G., et al.: MATLAB Tensor Toolbox Version 2.6 (2015). http://www.sandia.gov/~tgkolda/TensorToolbox/index-2.6.html

  3. 3.

    Bul\(\grave{o}\), S.R., Pelillo, M.: A game-theoretic approach to hypergraph clustering. In: Advances in Neural Information Processing Systems, vol. 22. Vancouver, Canada (2009)

  4. 4.

    Ding, W., Qi, L., Wei, Y.: M-tensors and nonsingular M-tensors. Linear Algebra Appl. 439(10), 3264–3278 (2013)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Ding, W., Wei, Y.: Solving multi-linear systems with M-tensors. J. Sci. Comput. 68(2), 683–715 (2016)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Du, S., Zhang, L.: A mixed integer programming approach to the tensor complementarity problem. J. Glob. Optim. 73(4), 789–800 (2019)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Du, S., Zhang, L., Chen, C., Qi, L.: Tensor absolute value equations. Sci. China Math. 61(9), 1695–1710 (2018)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Guan, H.B., Li, D.H.: Linearized methods for M-tensor complementarity problems. J. Optim. Theory Appl. 184(3), 972–987 (2020)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Han, L.: A continuation method for tensor complementarity problems. J. Optim. Theory Appl. 180(3), 949–963 (2019)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Huang, Z.H., Qi, L.: Formulating an n-person noncooperative game as a tensor complementarity problem. Comput. Optim. Appl. 66(3), 557–576 (2017)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Huang, Z.H., Qi, L.: Tensor complementarity problems-part I: basic theory. J. Optim. Theory Appl. 183(1), 1–23 (2019)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Huang, Z.H., Qi, L.: Tensor complementarity problems-part II: solution methods. J. Optim. Theory Appl. 183(2), 365–385 (2019)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Huang, Z.H., Qi, L.: Tensor complementarity problems-part III: applications. J. Optim. Theory Appl. 183(3), 771–791 (2019)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Li, D.H., Guan, H.B., Wang, X.Z.: Finding a nonnegative solution to an M-tensor equation. Pac. J. Optim. 16(3), 419–440 (2020)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Li, D.H., Nie, Y.Y., Zeng, J.P.: Conjugate gradient method for the linear complementarity problem with S-matrix. Math. Comput. Modell. 48, 918–928 (2008)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Li, D.H., Xie, S., Xu, H.R.: Splitting methods for tensor equations. Numer. Linear Algebra Appl. 1, 12 (2017). https://doi.org/10.1002/nla.2102

    MathSciNet  Article  Google Scholar 

  17. 17.

    Liu, D., Li, W., Vong, S.W.: Tensor complementarity problems: the GUS-property and an algorithm. Linear Multilinear Algebra 66(9), 1726–1749 (2018)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Luo, Z., Qi, L., Xiu, N.: The sparsest solutions to Z-tensor complementarity problems. Optim. Lett. 11(3), 471–482 (2017)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Qi, L., Chen, H., Chen, Y.: Tensor Eigenvalues and their Applications. Advances in Mechanics and Mathematics, vol. 39. Springer, Singapore (2018)

    Google Scholar 

  20. 20.

    Qi, L., Luo, Z.: Tensor Analysys. Spectral Theory and Special Tensors. SIAM, Philadelphia (2017)

    Book  Google Scholar 

  21. 21.

    Song, Y., Qi, L.: Tensor complementarity problem and semi-positive tensors. J. Optim. Theory Appl. 169(3), 1069–1078 (2016)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Xie, S.L., Li, D.H., Xu, H.R.: An iterative method for finding the least solution to the tensor complementarity problem. J. Optim. Theory Appl. 175(1), 119–136 (2017)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Xie, Z.J., Jin, X.Q., Wei, Y.M.: Tensor methods for solving symmetric M-tensor systems. J. Sci. Comput. 74(1), 412–425 (2017)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Xu, H.R., Li, D.H., Xie, S.L.: An equivalent tensor equation to the tensor complementarity problem with positive semi-definite Z-tensor. Optim. Lett. 13(4), 685–694 (2019)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Zhang, K.L., Chen, H.B., Zhao, P.F.: A potential reduction method for tensor complementarity problems. J. Ind. Manag. Optim. 15(2), 429–443 (2019)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Zhao, X., Fan, J.: A semidefinite method for tensor complementarity problems. Optim. Methods Softw. 34(4), 758–769 (2019)

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

Supported by the NSF of China Grant 11771157, 11801184, the NSF of Guangdong Province Grant No. 2020B1515310013, and the Education Department of Hunan Province grant No. 20C0559.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Hong-Bo Guan.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Li, DH., Chen, CD. & Guan, HB. A lower dimensional linear equation approach to the M-tensor complementarity problem. Calcolo 58, 5 (2021). https://doi.org/10.1007/s10092-021-00397-7

Download citation

Keywords

  • M-tensor complementarity problem
  • Lower dimensional linear equation approach
  • Monotone convergence

Mathematics Subject Classification

  • 15A69
  • 65K10
  • 90C33